Good Samaritan Law Protection against drug possession charges when a person has called 911 seeking emergency medical attention for a victim of an overdose. Many people fear police involvement when witnessing an overdose. The Good Samaritan law protects the 911 caller and victim from criminal prosecution against being under the influence, possession of paraphernalia and simple drug possessions. The law does not provide immunity from arrest or prosecution for drug trafficking or for outstanding warrants.
Signs of Opioid Overdose
- Slow breathing or no breathing
- Blue lips or fingertips
- Person won‘t wake up- No response to yelling or shaking
- Choking or gurgling sound/deep snoring
- Seizures or convulsions
- Clammy, cool skin
- Heavy nod- not responding to stimulation
Overdose Risk Factors
- Overdoses happen in clusters – if someone has had a recent overdose pay attention.
- Even after a few days of not using, one’s tolerance can be lower. For example, after leaving a jail or rehab program after a few short days.
- Use caution when in a new place or when buying from a new source.
- Heroin may be cut with other drugs making the potency of the dose unpredictable and life threatening.
- Overdose risk increases when heroin or other opioids are combined with other downers such as alcohol and benzodiazephine.
If you see an Overdose
CALL 911 First: Tell the 911 operator that the person is not breathing. Stay with the person if you can. Try to remain calm. If you can’t stay, put the person (in the recovery position) on their side and leave the door unlocked for the EMTs.
Perform Rescue Breathing: Tilt their head back to open the airway, pinch the nose and breathe into the mouth: 2 quick breaths 1 every 5 seconds.
Administer Naloxone (Narcan) if you have it: Spray the Naloxone up their nose (half in each nostril) and wait 2-3 minutes before you give the second dose.